Alert archive / Kentucky / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Apr 12, 2018, 3:38 AM EDT for 33 counties in Kentucky. It took effect at Apr 12, 2018, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2018, 3:38 AM EDT (07:38 UTC)
- In effect from
- Apr 12, 2018, 1:00 PM EDT
- Expired
- Apr 12, 2018, 8:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
985 WWUS83 KJKL 120738 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 338 AM EDT Thu Apr 12 2018 KYZ087-088-118-120-120845- /O.CAN.KJKL.FW.A.0001.180412T1700Z-180413T0000Z/ Bell-Harlan-Letcher-Pike- 338 AM EDT Thu Apr 12 2018 ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW HUMIDITY FOR FAR SOUTHEASTERN KENTUCKY... The National Weather Service in Jackson has cancelled the Fire Weather Watch. The combination of gusty southwest winds and low relative humidity will create elevated fire danger this afternoon; however, critical fire weather conditions are not expected to be met. $$ KYZ052-058>060-068-069-079-080-083>086-104-106>117-119-121600- /O.UPG.KJKL.FW.A.0001.180412T1700Z-180413T0000Z/ /O.NEW.KJKL.FW.W.0001.180412T1700Z-180413T0000Z/ Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Elliott-Morgan-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Martin- 338 AM EDT Thu Apr 12 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF EASTERN KENTUCKY... The National Weather Service in Jackson has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM EDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 052 Rowan, Fire weather zone 058 Estill, Fire weather zone 059 Powell, Fire weather zone 060 Menifee, Fire weather zone 068 Rockcastle, Fire weather zone 069 Jackson, Fire weather zone 079 Pulaski, Fire weather zone 080 Laurel, Fire weather zone 083 Wayne, Fire weather zone 084 McCreary, Fire weather zone 085 Whitley, Fire weather zone 086 Knox, Fire weather zone 104 Elliott, Fire weather zone 106 Morgan, Fire weather zone 107 Johnson, Fire weather zone 108 Wolfe, Fire weather zone 109 Magoffin, Fire weather zone 110 Floyd, Fire weather zone 111 Lee, Fire weather zone 112 Breathitt, Fire weather zone 113 Knott, Fire weather zone 114 Owsley, Fire weather zone 115 Perry, Fire weather zone 116 Clay, Fire weather zone 117 Leslie, and Fire weather zone 119 Martin. * WIND...Southwest winds will increase to between 10 and 20 mph, with gusts of 25 to 35 mph this afternoon. * HUMIDITY...Relative humidities will bottom out between 20 and 25 percent in most locations this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Geogerian
3 follow-up statements
077 WWUS83 KJKL 121550 AAA RFWJKL URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 1150 AM EDT Thu Apr 12 2018 KYZ052-058>060-068-069-079-080-083>086-104-106>117-119-130000- /O.CON.KJKL.FW.W.0001.180412T1700Z-180413T0000Z/ Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Elliott-Morgan-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Martin- 1150 AM EDT Thu Apr 12 2018 ...RED FLAG WARNING WILL BE IN EFFECT FROM 1 PM EDT UNTIL 8 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF EASTERN KENTUCKY... * AFFECTED AREA...Fire weather zone 052 Rowan, Fire weather zone 058 Estill, Fire weather zone 059 Powell, Fire weather zone 060 Menifee, Fire weather zone 068 Rockcastle, Fire weather zone 069 Jackson, Fire weather zone 079 Pulaski, Fire weather zone 080 Laurel, Fire weather zone 083 Wayne, Fire weather zone 084 McCreary, Fire weather zone 085 Whitley, Fire weather zone 086 Knox, Fire weather zone 104 Elliott, Fire weather zone 106 Morgan, Fire weather zone 107 Johnson, Fire weather zone 108 Wolfe, Fire weather zone 109 Magoffin, Fire weather zone 110 Floyd, Fire weather zone 111 Lee, Fire weather zone 112 Breathitt, Fire weather zone 113 Knott, Fire weather zone 114 Owsley, Fire weather zone 115 Perry, Fire weather zone 116 Clay, Fire weather zone 117 Leslie, and Fire weather zone 119 Martin. * WIND...Southwest winds will increase to between 10 and 20 mph, with gusts of 25 to 35 mph this afternoon. * HUMIDITY...Relative humidities will bottom out between 20 and 25 percent in most locations this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ GEOGERIAN/GREIF
124 WWUS83 KJKL 121958 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 358 PM EDT Thu Apr 12 2018 KYZ044-050-051-087-088-118-120-130000- /O.EXA.KJKL.FW.W.0001.000000T0000Z-180413T0000Z/ Fleming-Montgomery-Bath-Bell-Harlan-Letcher-Pike- 358 PM EDT Thu Apr 12 2018 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF EASTERN KENTUCKY... The National Weather Service in Jackson has issued a Red Flag Warning, which is in effect until 8 PM EDT this evening. * AFFECTED AREA...Fire weather zone 052 Rowan, Fire weather zone 058 Estill, Fire weather zone 059 Powell, Fire weather zone 060 Menifee, Fire weather zone 068 Rockcastle, Fire weather zone 069 Jackson, Fire weather zone 079 Pulaski, Fire weather zone 080 Laurel, Fire weather zone 083 Wayne, Fire weather zone 084 McCreary, Fire weather zone 085 Whitley, Fire weather zone 086 Knox, Fire weather zone 104 Elliott, Fire weather zone 106 Morgan, Fire weather zone 107 Johnson, Fire weather zone 108 Wolfe, Fire weather zone 109 Magoffin, Fire weather zone 110 Floyd, Fire weather zone 111 Lee, Fire weather zone 112 Breathitt, Fire weather zone 113 Knott, Fire weather zone 114 Owsley, Fire weather zone 115 Perry, Fire weather zone 116 Clay, Fire weather zone 117 Leslie, and Fire weather zone 119 Martin. * WIND...Southwest winds will increase to between 10 and 20 mph, with gusts of 25 to 35 mph through early evening. * HUMIDITY...Relative humidities will bottom out between 20 and 25 percent in most locations this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KYZ052-058>060-068-069-079-080-083>086-104-106>117-119-130000- /O.CON.KJKL.FW.W.0001.000000T0000Z-180413T0000Z/ Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Elliott-Morgan-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Martin- 358 PM EDT Thu Apr 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF EASTERN KENTUCKY... * AFFECTED AREA...Fire weather zone 052 Rowan, Fire weather zone 058 Estill, Fire weather zone 059 Powell, Fire weather zone 060 Menifee, Fire weather zone 068 Rockcastle, Fire weather zone 069 Jackson, Fire weather zone 079 Pulaski, Fire weather zone 080 Laurel, Fire weather zone 083 Wayne, Fire weather zone 084 McCreary, Fire weather zone 085 Whitley, Fire weather zone 086 Knox, Fire weather zone 104 Elliott, Fire weather zone 106 Morgan, Fire weather zone 107 Johnson, Fire weather zone 108 Wolfe, Fire weather zone 109 Magoffin, Fire weather zone 110 Floyd, Fire weather zone 111 Lee, Fire weather zone 112 Breathitt, Fire weather zone 113 Knott, Fire weather zone 114 Owsley, Fire weather zone 115 Perry, Fire weather zone 116 Clay, Fire weather zone 117 Leslie, and Fire weather zone 119 Martin. * WIND...Southwest winds will increase to between 10 and 20 mph, with gusts of 25 to 35 mph through early evening. * HUMIDITY...Relative humidities will bottom out between 20 and 25 percent in most locations this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ GEOGERIAN/GREIF/JP
956 WWUS83 KJKL 130002 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 802 PM EDT Thu Apr 12 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-130115- /O.EXP.KJKL.FW.W.0001.000000T0000Z-180413T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 802 PM EDT Thu Apr 12 2018 ...RED FLAG WARNING HAS EXPIRED FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR EASTERN KENTUCKY... Winds have slackened and relative humidity has risen above 25 percent in most locations. Therefore, the Red Flag Warning will be allowed to expire at 8 PM EDT. $$ JP
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 12, 3:34 AM EDT, 4 minutes earlier.
Area forecast discussion, Apr 12, 3:34 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 334 AM EDT Thu Apr 12 2018 .UPDATE... Issued at 204 AM EDT THU APR 12 2018 The forecast remains on track overnight. Mainly freshened up the hourly temperatures and dew points through dawn to account for the current trends in observations. UPDATE Issued at 1035 PM EDT WED APR 11 2018 An area of high pressure will move on off to the east tonight with the pressure gradient gradually increasing between the high and low pressure over the midwest. Current readings are in the mid 40s in some of the eastern valley locations while dewpoints in these locations are in the mid to upper 30s. In addition, some mid and high level clouds are approaching from the northwest. However, there will still be a few more hours for net radiational cooling of southeastern valley locations before beginning to be disturbed first by the increase in clouds. Later on tonight, the pressure gradient should begin to mix out many of the valley locations. This makes overnight min T a bit tricky. However, with these valley locations cooling off a couple of degrees faster than initially thought, opted to lower some of the eastern valley locations min T a degree or two. Hourly temperatures and dewpoint have been updated accordingly to reflect this. && .SHORT TERM...(This evening through Thursday night) Issued at 403 PM EDT WED APR 11 2018 In a little over a day's time the main concern shifts from ice to fire. The freezing temperatures of this morning will be left behind as a strong warming trend continues, but brisk winds and dry air will present a wildfire danger. No precipitation is expected until after the short term period. A surface high pressure ridge has drifted to our southeast and warm air advection is underway, and will persist through the short term period. Low pressure passing well to our north tonight and Thursday will bring a tightening pressure gradient, resulting in increasing wind from the southwest. Will expect an initial decoupling of valleys tonight and development of a corresponding ridge/valley temperature difference. However, winds aloft should eventually become strong enough to create stirring even in valleys, and temperatures are likely to start climbing before dawn. Once sunshine warms the surface and mixing occurs on Thursday, more substantial winds will kick in. Dew points will be slower to climb than temperatures, and the combination of low relative humidity and brisk winds could create critical fire weather conditions on Thursday afternoon and evening, and a Fire Weather Watch continues for all but our three bluegrass counties in the far northwest part of the forecast area. That area will be the windiest, but is the least likely to see relative humidity drop to the 25% threshold. Winds will diminish and relative humidity will climb on Thursday evening, alleviating fire weather concerns. However, winds will remain strong enough so that significant decoupling may be difficult. This will result in mild low temperatures. .LONG TERM...(Friday night through Wednesday) Issued at 334 AM EDT THU APR 12 2018 Weather will turn more unsettled this weekend as a mid level trough becomes negatively tilted as it crosses across the Ohio river valley. This mid level forcing will help spawn a surface low over western Kentucky late Saturday and have it track into southern great lakes by Sunday. Friday night will likely remain dry for the area. A complex of storms that develops late Friday, may work into the area after dawn on Saturday. This complex will be well out ahead of the better instability and forcing as it attempts to track across central and eventually eastern Kentucky. Thus, this activity will have a definite weakening trend with time. It will also encounter much drier air as it pushes east. This will lead to a weakening line of showers as it crosses east Kentucky on Saturday. The 00z ECMWF has come on board with some measurable rain, especially in our western counties. Thus, have gone higher with the rain chances for Saturday with 60-70 in the west, trailing off to 30-40 in the east. We will likely see a lull Saturday evening as focus shifts back to the west with more showers and storms developing back along the cold front in western Kentucky. This activity will eventually move in late Saturday night and Sunday morning as the cold front makes a quick progression to the east. Models have been consistent with the rain chances, so have opted to max them out late Saturday into Sunday. Instability is very limited across the area through Saturday night and Sunday morning, but some stray lightning may be possible given the strong dynamics associated with this system. Temperatures will take a sharp drop off with the passage of the front on Sunday. Rainfall amounts with the Saturday night/Sunday front could exceed an inch in many places, but should not cause any problems given a weeks worth of dry weather going into this event. The low will eventually cut off over the great lakes Sunday night into Monday with wrap around moisture and a vort max working into the area. After a break behind the cold front in precipitation chances, they will ramp back up again Sunday night into Monday as this unfolds. Cold advection will continue into Monday along with the cloud cover. This pattern suggest we can undercut model high temperatures by quite a bit. With lows Sunday night into the 30s, it may be hard to get much above 40 on Monday for many areas. In fact, a mix of rain and snow showers may continue through the day Monday before tapering off. With warm ground and above freezing surface temperatures, we should avoid any snow accumulations. However, it will certainly feel much colder after the more recent stretch of warm weather. High pressure will then build in from the south Monday night and could yield some frost and sub-freezing temperatures by Tuesday morning. Temperatures should make a nice recovery on Tuesday as shortwave ridging pushes the trough out allowing for quickly increasing heights. A moisture starved cold front could push through late Wednesday, producing a minor chance for a few showers. This could bring another weaker punch of some cooler air for Wednesday night into Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) ISSUED AT 204 AM EDT THU APR 12 2018 VFR conditions will prevail through the period, with only some broken mid to high level clouds to contend with through around 12z. Winds will be the main concern over the next 24 hours. A strengthening low level jet across the Ohio Valley, will provide a threat of low level wind shear between 09 and 13z across most of the area. South to southwest winds at the surface will average around 5 kts through dawn, before increasing and becoming gusty during the day. Expect sustained speeds of 10 to 20 kts, with gusts of 20 to 30 kts at times. These winds will diminish towards dusk, with a renewed threat of low level wind shear once again by 03z. && .JKL WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory from noon today to 8 PM EDT this evening for KYZ051-052-060-079-080-083>085-106. Red Flag Warning from 1 PM this afternoon to 8 PM EDT this evening for KYZ052-058>060-068-069-079-080-083>086-104-106>117- 119. && UPDATE...GEOGERIAN SHORT TERM...HAL LONG TERM...KAS AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 11, 5:17 PM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 517 PM EDT Wed Apr 11 2018 KYZ052-058>060-068-069-079-080-083>088-104-106>120-130030- Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel- Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 517 PM EDT Wed Apr 11 2018 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Brisk winds and low relative humidity may result in critical fire weather conditions Thursday afternoon through early Thursday evening. Brisk winds and low relative humidity will result in an elevated threat for wildfires Friday afternoon and evening. Thunderstorms are possible at times from Saturday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ044-050-051-130030- Fleming-Montgomery-Bath- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, and Owingsville 517 PM EDT Wed Apr 11 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Brisk winds and low relative humidity will result in an elevated threat for wildfires during the afternoon and early evening hours on Thursday and Friday. Thunderstorms are possible at times from Saturday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL/JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 3:39 AM EDT | Lake Wind Advisory | JKL | Bath, Laurel, McCreary, Menifee, Morgan, Pulaski and 3 more | 16 hr |
Nearby
Red Flag Warnings in Kentucky, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.